Designs, Codes and Cryptography

, Volume 51, Issue 1, pp 33–43 | Cite as

Remarks on a cyclotomic sequence

  • Wilfried MeidlEmail author


We analyse a binary cyclotomic sequence constructed via generalized cyclotomic classes by Bai et al. (IEEE Trans Inforem Theory 51: 1849–1853, 2005). First we determine the linear complexity of a natural generalization of this binary sequence to arbitrary prime fields. Secondly we consider k-error linear complexity and autocorrelation of these sequences and point out certain drawbacks of this construction. The results show that the parameters for the sequence construction must be carefully chosen in view of the respective application.


Cyclotomic sequence Linear complexity Autocorrelation Generalized cyclotomic classes Stream cipher 

Mathematics Subject Classifications (2000)

94A55 94A60 11B50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bai E., Liu X., Xiao G.: Linear complexity of new generalized cyclotomic sequences of order two of length pq. IEEE Trans. Inform. Theory 51, 1849–1853 (2005)CrossRefMathSciNetGoogle Scholar
  2. Cusick T.W., Ding C., Renvall A.: Stream Ciphers and Number Theory. North-Holland Publishing Co., Amsterdam (1998)zbMATHGoogle Scholar
  3. Dai Z., Gong G., Song H.: Trace representation of binary Jacobi sequences. In: Proceedings of ISIT 2003, p. 379.Google Scholar
  4. Ding C.: Linear complexity of generalized cyclotomic binary sequences of order 2. Finite Fields Appl. 3, 159–174 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  5. Ding C.: Autocorrelation values of generalized cyclotomic sequences of order two. IEEE Trans. Inform. Theory 44, 1699–1702 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  6. Ding C., Helleseth T.: On cyclotomic generator of order r. Inform. Process. Lett. 66, 21–25 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  7. Ding C., Helleseth T.: New generalized cyclotomy and its applications. Finite Fields Appl. 4, 140–166 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  8. Ding C., Helleseth T., Shan W.: On the linear complexity of Legendre sequences. IEEE Trans. Inform. Theory 44, 1276–1278 (1998)CrossRefMathSciNetGoogle Scholar
  9. Ding C., Xiao G., Shan W.: The Stability Theory of Stream Ciphers. Lecture Notes in Computer Science. Springer-Verlag, Berlin (1991)Google Scholar
  10. Jungnickel, D. Finite fields. In: Structure and Arithmetics. Bibliographisches Institut, Mannheim (1993).Google Scholar
  11. Li S., Chen Z., Fu X., Xiao G.: Autocorrelation values of new generalized cyclotomic sequences of order two and length pq. J. Comput. Sci. Technol. 22, 830–834 (2007)CrossRefMathSciNetGoogle Scholar
  12. Meidl W., Winterhof A.: On the autocorrelation of cyclotomic generators. In: Mullen, G.L., Stichtenoth, H., Tapia-Recillas, H. (eds) Proceedings of Finite Fields and Applications 6. Lecture Notes in Computer Science, vol. 2948, pp. 1–11. Springer-Verlag, Berlin (2004)Google Scholar
  13. Niederreiter H.: Linear complexity and related complexity measures for sequences. In: Johansson, T., Maitra, S. (eds) Progress in Cryptology – Proceedings of INDOCRYPT 2003. Lecture Notes in Computer Science, vol 2904., pp. 1–17. Springer-Verlag, Berlin (2003)Google Scholar
  14. Rueppel R.A.: Stream ciphers. In: Simmons, G.J. (eds) Contemporary Cryptology: The Science of Information Integrity, pp. 65–134. IEEE Press, New York (1992)Google Scholar
  15. Stamp M., Martin C.F.: An algorithm for the k-error linear complexity of binary sequences with period 2n. IEEE Trans. Inform. Theory 39, 1398–1401 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  16. Topuzoğlu A., Winterhof A.: Pseudorandom sequences. In: Garcia, A., Stichtenoth, H. (eds) Topics in Geometry, Coding Theory and Cryptography, Algebra and Applications, vol. 6, pp. 135–166. Springer-Verlag, Berlin (2007)Google Scholar
  17. Whiteman A.L.: A family of difference sets. Illinois J. Math. 6, 107–121 (1962)zbMATHMathSciNetGoogle Scholar
  18. Yan T., Chen Z., Xiao G.: Linear complexity of Ding generalized cyclotomic sequences. J. Shanghai Univ. (English Edition) 11, 22–26 (2007)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Sabancı University, MDBF, OrhanlıTuzla, IstanbulTurkey

Personalised recommendations